Tennessee, 2024

Flooding in Tennessee, January 9, 2024

January 9, 2024 · NWS MRX · 4 events in 3 counties and zones

A potent storm system with abundant Gulf moisture produced heavy rain, mainly along the spine of the Appalachians thanks to upslope flow in western North Carolina. The heaviest rain impacted streams uphill from Gatlinburg, producing flooding in Gatlinburg, Pigeon Forge, and points downstream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A potent storm system with abundant Gulf moisture produced heavy rain, mainly along the spine of the Appalachians thanks to upslope flow in western North Carolina. The heaviest rain impacted streams uphill from Gatlinburg, producing flooding in Gatlinburg, Pigeon Forge, and points downstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 9, 6:31 AM EST, 29 minutes earlier.

Area forecast discussion, Jan 9, 6:31 AM EST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
631 AM EST Tue Jan 9 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 339 AM EST Tue Jan 9 2024

Key Messages:

1. High winds this morning will trend downward through the day but
remain strong through tonight. Wind Advisory will be extended.

2. Showers taper off this afternoon, followed by a changover to snow
showers tonight as temperatures drop. Light accumulations are
possible in higher elevations.

Discussion:

Wind observations in the mountains and foothills have been quite
impressive so far, and we have not yet reached the expected peak of
winds, which is expected to occur between 12-15Z. Cove Mountain has
reached 94 mph, and Camp Creek has reached 77 mph. Several other obs
in the mountains and foothills have been between 40 and 60 mph. This
afternoon, these wind speeds will trend downward and shift to the SW
with the passage of the frontal zone, when mountain wave
enhancement becomes less favorable. However, Valley winds will
increase as the SW winds are channeled through the Valley, and
the loss of the inversion will allow for winds aloft to mix
downward. With this setup persisting through tonight, gusts of
35-50 mph may continue area wide through this evening. Thus, the
Wind Advisory will be extended for all areas, and the High Wind
Warning for the mountains and SW NC will be followed by a Wind
Advisory that runs from 00Z tonight to 18Z Wednesday.

Moderate to heavy rain will spread through the area this morning as
a strong zone of frontogenetic forcing moves through between 09-15Z.
A few isolated thunderstorms cannot be ruled out during this period
in southern sections. Behind the front, dry air aloft will build in
and quickly end most precip, aside from a few scattered to isolated
showers. This evening, showers will increase again as moisture wraps
around the low and lapse rates steepen under the deep mid/upper
trough. Rapidly falling temperatures will change rain showers to
snow showers, and some light snow accumulation is expected in the
Plateau, TN mountains, and SW VA, possibly up to 1-2 inches in the
higher elevations.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 339 AM EST Tue Jan 9 2024

Key Messages:

1. Breezy conditions and light snowfall may continue into the
daylight hours on Wednesday.

2. Next system with another round of strong winds and rainfall
expected on Friday.

3. Mostly dry conditions over the weekend with VERY cold weather
expected early next week.

Discussion:

After sunrise on Wednesday we will begin to see the first system
exiting the region, but the impacts may not be completely done in
the southern Appalachians. Wrap around moisture and energy on the
backside of the system could bring additional light rain and snow
for the first half of Wednesday, with possibly a dusting up to an
inch of snowfall in the higher terrain of northeast TN and southwest
VA early on Wednesday. This will come in combination with the gusty
winds remaining over these areas as the LLJ pulls out throughout the
day on Wednesday.

If you are wanting to do any outdoor activities Thursday looks like
your best bet as a quick warm up is expected, along with mostly
sunny skies as ridging builds in.

This will not last for long as the next potent system sweeps into
the region Friday, as another low kicks out of the southern plains
up into the Great Lakes region heading into the weekend. Once again
a strong LLJ is expected to accompany this system with another
mountain wave event Friday into Saturday looking possible. Breezy
conditions are again expected across the entire region for Friday
afternoon through Saturday. Probabilistic guidance is indicating
widespread wind gusts in the Valley of 20-40 mph looking likely for
Friday, and continuing into Saturday, and 30-50 mph in the
mountains. This system will also be drawing up some very warm air
out of the south/southwest on Friday with the strong winds, which
will shoot temperatures up into the mid to upper 50s across much of
the eastern TN Valley. This will help increase instability over the
region and we could see some isolated thunderstorms within the broad
area of precipitation Friday afternoon and evening. Still expecting
storm total rainfall amounts to generally be between 0.5-1 inch
Friday into Saturday with the highest amounts expected in southeast
TN... As the system is exiting on Saturday the temperatures will
drop down low enough Saturday morning that in the higher elevations
we could see a switch over to light snowfall. Most ensemble guidance
is showing a dusting up to an inch of snowfall by Saturday morning
in the highest elevations, above 3,500 feet, and with how warm the
temperatures will have been the days before expect most of this to
melt once it reaches the ground.

Most of the weekend should be dry across the valley, with our next
system expected to move in late Sunday night or on Monday. A bit too
early to go into details on possible snowfall amounts for early next
week, but long range models and CPC guidance has been consistent in
a very cold pattern setting up for next week. Temperatures 15
degrees or more below normal are expected to move in, with
temperatures Tuesday morning expected to be in the teens or single
digits across the entire region.

&&

.AVIATION...
(12Z TAFS)
Issued at 628 AM EST Tue Jan 9 2024

Gusty winds will be the main aviation impact through this period.
Strong winds aloft will create LLWS conditions this morning, but
this should improve around noon. A front will cross the area in
the early afternoon, shifting winds to SW. Gusts of 30-40 kt are
expected to continue through the day, with 25-35 kt tonight. Rain
will end as the front exits, with VFR conditions behind it in the
afternoon. But cigs will lower to MVFR later tonight and showers
increase as a trough moves overhead, and snow showers are possible
at TRI with MVFR vis/cigs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             55  34  47  33 / 100  40   0   0
Knoxville McGhee Tyson Airport, TN  57  34  44  33 / 100  60   0   0
Oak Ridge, TN                       56  33  45  32 / 100  70   0   0
Tri Cities Airport, TN              57  33  39  27 / 100  70  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through this evening for Cherokee-Clay.

     High Wind Warning until 7 PM EST this evening for Cherokee-Clay.

     Wind Advisory from 7 PM this evening to 7 AM EST Wednesday for
     Cherokee-Clay.

TN...High Wind Warning until 7 PM EST this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-East Polk-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory from 7 PM this evening to 7 AM EST Wednesday for
     East Polk.

     Wind Advisory until 7 AM EST Wednesday for Anderson-Campbell-
     Claiborne-Grainger-Hamblen-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Morgan-North Sevier-Northwest Blount-Northwest
     Carter-Northwest Cocke-Northwest Greene-Roane-Scott TN-
     Sullivan-Union-Washington TN.

     Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until 1 AM EST /midnight CST/ Wednesday for
     Bledsoe-Bradley-Hamilton-Marion-McMinn-Meigs-Northwest
     Monroe-Rhea-Sequatchie-West Polk.

VA...Wind Advisory until 7 AM EST Wednesday for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jan 9, 4:13 AM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
413 AM EST Tue Jan 9 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
413 AM EST Tue Jan 9 2024 /313 AM CST Tue Jan 9 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Extremely high winds are occurring across the mountains and
foothills of East Tennessee this morning. Wind gusts up to 85 mph
are expected, potentially higher in some locations that are prone
to high winds. These high winds will continue into the afternoon,
then decrease tonight but remain strong. In the Cumberland
Plateau, Tennessee Valley, and southwest Virginia, strong winds
with gusts up to 50 mph are expected to today and tonight. See the
High Wind Warning and Wind Advisory for details.

Heavy rainfall is also expected at times with this system this
morning, which may result in localized flooding. Refer to the
flood watch that has been issued for southwest North Carolina for
further details.

Light snowfall is possible in higher elevations of the northern
Cumberland Plateau, East Tennessee mountains, and southwest
Virginia tonight. Light accumulations will be most likely in the
mountains above 3,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additionally, strong wind gusts up to 40 mph are possible Tuesday
night into Wednesday morning in the valley, especially north of
Interstate 40. Winds may gust higher than 40 mph in the
mountains.

Another strong system will affect the area Friday and Saturday.
Although details are uncertain this far out, this system may have
the potential to produce high winds in the mountains, as well as
heavy rainfall for much of the area.

Early next week expect very cold temperatures to move into the
region. Overnight lows are expected to drop into the teens or
single digits by Tuesday morning, and wind chill values will make
it feel even colder.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Jan 9, 5:00 AM EST, 2 hours before
Preliminary Local Storm Report
National Weather Service Morristown TN
500 AM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     Non-Tstm Wnd Gst 2.5 SE Wears Valley     35.69N 83.62W
01/09/2024  M94 MPH          Sevier             TN   Mesonet

            Measured gust at Cove Mountain Fire Tower.

1215 AM     Non-Tstm Wnd Gst Camp Creek              36.09N 82.77W
01/09/2024  M77 MPH          Greene             TN   Mesonet

0400 AM     Non-Tstm Wnd Gst 6 SE Midway             36.12N 82.92W
01/09/2024  M62 MPH          Greene             TN   Mesonet

            Measured gust at the Sterchi Lodge weather
            station.

1000 PM     Non-Tstm Wnd Gst Cades Cove              35.60N 83.81W
01/08/2024  M70 MPH          Blount             TN   Mesonet

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Meigs

When
January 9, 7:00 AM EST to 8:00 AM EST
Where
Meigs County, 4 mi NNE of Decatur to 4 mi SW of Decatur
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.574, -84.773

Several roads closed across the county.

Flood, Blount

When
January 9, 11:00 AM EST to 12:00 PM EST
Where
Blount County, 1.5 mi SSE of Wildwood to 2.2 mi SE of Wildwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.780, -83.860

River Ford Road was closed due to flooding between Pea Ridge Road and Ellejoy Road.

Flood, Sevier

When
January 9, 11:15 AM EST to 1:15 PM EST
Where
Sevier County, 6 mi SSW of Gatlinburg to 7 mi NW of Pigeon Forge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.640, -83.561

Multiple sources also including law enforcement and an NWS employee reported stream and river flooding. Multiple roads closed around Gatlinburg. Water entered a few business locations along West Prong Little Pigeon River in downtown Gatlinburg. Aquarium Bridge closed. Water flooded parking lots of some venues in Pigeon Forge along the same river as the crest moved downstream.

Flood, Sevier

When
January 9, 2:00 PM EST to 2:15 PM EST
Where
Sevier County, 4 mi ESE of Sevierville to 4.5 mi E of Sevierville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.848, -83.504

A shallow water rescue of a person from a car occurred off of Snapp Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161943, 1161948, 1161944, 1161954.